Illinois, 2010

Damaging Wind in Illinois, July 18, 2010

July 18, 2010 · NWS ILX · 1 event in 1 county or zone

A cold front pushed through central Illinois during the morning of July 18th, triggering scattered strong thunderstorms. Isolated wind damage was reported in Morgan County as they storms moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front pushed through central Illinois during the morning of July 18th, triggering scattered strong thunderstorms. Isolated wind damage was reported in Morgan County as they storms moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 18, 5:14 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 18, 5:14 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
614 AM CDT SUN JUL 18 2010

.DISCUSSION...
ISSUED 214 AM CDT SUN JUL 18 2010

WARM AND VERY HUMID CONDITIONS WILL PERSIST ACROSS CENTRAL ILLINOIS
THROUGH THE WEEK...WITH PERIODIC ROUNDS OF SHOWERS AND THUNDERSTORMS
EXPECTED TODAY THROUGH WEDNESDAY.

06Z SURFACE MAP CONTINUES TO SHOW HIGH PRESSURE ANCHORED OVER THE
SOUTHEAST CONUS...PROVIDING A HUMID SOUTHERLY FLOW INTO THE MIDWEST.
FURTHER NORTHWEST...A COLD FRONT DROPPING THROUGH THE DAKOTAS HAS
TRIGGERED SEVERAL CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS FROM
SOUTHERN WISCONSIN SOUTHWESTWARD INTO NEBRASKA. ALOFT...W/NW FLOW
PREVAILS ACROSS THE NORTHERN TIER OF STATES...WHILE A SIGNIFICANT
SHORT-WAVE TRACKS TOWARD THE WESTERN GREAT LAKES.

SHORT TERM...TODAY THROUGH TUESDAY
FIRST ISSUE TO DEAL WITH TODAY WILL BE HOW MCS ACTIVITY TO THE
NORTHWEST WILL IMPACT THE KILX CWA. MODELS ARE NOT HANDLING THE
CURRENT CONVECTION PARTICULARLY WELL...WITH EVEN THE HIGHER
RESOLUTION NAM12 AND 4KM WRF-NMM SIGNIFICANTLY UNDERDOING THE LARGE
CLUSTER OF STORMS ACROSS EASTERN NEBRASKA. MODELS ARE ALSO TRENDING
TOO SLOW WITH THE EVOLUTION OF THE STORMS...SO ANY SPECIFIC SOLUTION
SHOULD BE LOOKED AT WITH A DEGREE OF SKEPTICISM. THIS IS MOST
DEFINITELY A SITUATION WHERE SATELLITE/RADAR TRENDS WILL YIELD THE
BEST FORECAST.

CURRENT CONVECTION HAS FIRED ALONG A SLOW-MOVING COLD FRONT ACROSS
THE NORTHERN PLAINS THAT IS NOT EXPECTED TO REACH CENTRAL ILLINOIS
UNTIL LATER TODAY. SOUTHWESTERLY LOW-LEVEL JET EXTENDING FROM THE
TEXAS PANHANDLE INTO CENTRAL IOWA IS PROVIDING A CONTINUOUS SUPPLY
OF UNSTABLE AIR FOR THE STORMS TO FEED OFF OF...HOWEVER WIND FIELDS
FURTHER EAST INTO ILLINOIS ARE CONSIDERABLY WEAKER. LARGE CLUSTER OF
STORMS CURRENTLY OVER NORTH-CENTRAL IOWA WILL TEND TO BACKBUILD/DROP
S/SW TOWARD THE BEST INFLOW AND SHOULD IMPACT NORTHERN MISSOURI
LATER THIS MORNING. FURTHER EAST...WEAKENING LINE OF SHOWERS/STORMS
WILL LIKELY SETTLE INTO THE N/NW KILX CWA BETWEEN 11Z AND 15Z.

THE EARLY MORNING CONVECTION SHOULD DISSIPATE...LEAVING BEHIND ONE
OR MORE MESOSCALE OUTFLOW BOUNDARIES ACROSS THE AREA. IN
ADDITION...SURFACE COLD FRONT WILL APPROACH FROM THE NORTHWEST BY
AFTERNOON. END RESULT WILL BE NUMEROUS BOUNDARIES FOR STORMS TO FIRE
ON AS THEY INTERACT WITH A STRONGLY UNSTABLE AND UNCAPPED AIRMASS.
AT THIS POINT...IT IS DIFFICULT TO PINPOINT THE EXACT LOCATION OF
ANY OF THESE BOUNDARIES...SO HIGH CHANCE POPS ACROSS THE BOARD SEEM
PRUDENT. WILL CONTINUE TO MONITOR RADAR TRENDS AND MAY MAKE SOME
MINOR TWEAKS TO POPS BEFORE ZONE ISSUANCE IF NECESSARY.

THE OTHER STORY OF THE DAY WILL BE THE HEAT AND HUMIDITY...AS HIGHS
TOP OUT IN THE UPPER 80S WEST...TO THE LOWER 90S EAST. BASED ON
EXPECTED HEAT INDEX READINGS AOA THE 100 DEGREE MARK...HAVE ISSUED A
HEAT ADVISORY FOR EAST-CENTRAL AND SOUTHEAST ILLINOIS ALONG AND EAST
OF A MONTICELLO TO SHELBYVILLE LINE. FURTHER WEST...CONVECTIVE
DEBRIS AND OUTFLOW FROM EARLY MORNING STORMS WILL KEEP THINGS
SLIGHTLY COOLER.

SYNOPTIC BOUNDARY WILL BECOME PARALLEL TO THE UPPER FLOW AND BECOME
STATIONARY ACROSS CENTRAL ILLINOIS SUNDAY NIGHT THROUGH TUESDAY.
WEAK WAVES MOVING ALONG IN THE PREVAILING FLOW WILL ENHANCE
THUNDERSTORM ACTIVITY ALONG THE BOUNDARY FROM TIME TO TIME...HOWEVER
TIMING OF INDIVIDUAL WAVES WILL BE DIFFICULT. WILL MAINTAIN CHANCE
POPS THROUGH THE ENTIRE PERIOD.

LONG TERM...WEDNESDAY THROUGH SATURDAY
MEDIUM RANGE MODELS CONTINUE TO SLOWLY BUILD THE SOUTHERN CONUS
RIDGE...RESULTING IN A GRADUAL NORTHWARD SHIFT OF THE SURFACE
BOUNDARY AS THE WEEK PROGRESSES. TREND HAS BEEN FOR THIS PROCESS TO
BE SLOWER THAN PREVIOUSLY THOUGHT...SO HAVE KEPT RAIN CHANCES IN THE
FORECAST THROUGH WEDNESDAY BEFORE SHIFTING THINGS FURTHER NORTH BY
THURSDAY AND FRIDAY. AS RAIN CHANCES DIMINISH LATER IN THE
WEEK...TEMPERATURES WILL RISE...WITH HOT AND HUMID WEATHER EXPECTED
THROUGH THE END OF THE WEEK.

BARNES
&&

.AVIATION...
ISSUED 614 AM CDT SUN JUL 18 2010

SQUALL LINE APCHG WRN IL WL CONT ESEWD INTO AT LEAST SPI THIS
MORNING. TRACKING TOOLS SHOW THE LN ARRIVING THERE ABT 1330Z. STG
GUST FNT WL BE PSBL. THE LN SHUD WKN BEFORE GETTING TO DEC AFT 14Z.
WL INCLD TEMPO FOR THUNDER AT THE OTHER TAF SITES AS WELL...BUT
STORMS SHUD BE WEAKER. WL ALSO INCLD SOME CIGS BLO 1K FT AHD OF THE
STMS THIS MORNG FOR DEC/CMI/BMI AS PER DEC METAR AND STLT IMGS. AFT
THIS TSTM COMPLEX WKNS...CONVECTIVE EVOLUTION OVR CNTL IL WL BE
UNCLEAR AND DEPEND ON STORM SCALE INFLUENCES. WL INDICATE AN OVERALL
VCTS FOR THE TAFS THIS AFTN AND EVE. MDL RH FIELDS SHOW DRYING MOVG
INTO THE AREA FM THE NW AFT 03Z MON...BUT WL KEEP SOME VFR STRATOCU
GOING A LTL LONGER FOR SPI/DEC/CMI.

04
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING
FOR ILZ045-046-054>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Jul 18, 5:00 AM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT SUN JUL 18 2010

ILZ045-046-054>057-061>063-066>068-071>073-191100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-VERMILION-
600 AM CDT SUN JUL 18 2010

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS OVER THE AREA THIS
AFTERNOON INTO THIS EVENING AS A COLD FRONT OVER WISCONSIN AND
IOWA MOVES SOUTHEAST. SOME SEVERE STORMS WILL BE POSSIBLE...WITH
THE MAIN SEVERE WEATHER THREATS BEING DAMAGING WINDS AND LOCALIZED
TORRENTIAL RAINFALL. IN ADDITION...THE STRONGER STORMS WILL
PRODUCE INTENSE DANGEROUS LIGHTNING. BEFORE THE STORMS
ARRIVE...THERE SHOULD BE TIME FOR HEAT INDEX VALUES TO REACH 100
TO 105.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT IS EXPECTED TO TURN NEARLY STATIONARY AND LINGER
OVER THE AREA INTO MIDWEEK. THIS WILL KEEP THE THREAT OF SEVERE
STORMS OVER EASTERN AND SOUTHEASTERN ILLINOIS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

ILZ036-040-041-047-049-050-191100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
600 AM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS WILL BE POSSIBLE THIS MORNING AS A LINE OF STORMS
MOVES THROUGH WESTERN ILLINOIS. STRONG WINDS AND VERY FREQUENT
LIGHTNING WILL BE THE PRIMARY THREATS FROM 700 AM THROUGH 9 AM.
OTHER STORMS MAY ALSO DEVELOP LATER THIS AFTERNOON INTO THE
EVENING HOURS AS A COLD FRONT MOVES IN FROM IOWA AND WISCONSIN.
SEVERE WEATHER WILL ALSO BE POSSIBLE WITH THESE STORMS. THE MAIN
SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LOCALIZED
TORRENTIAL RAINFALL. IN ADDITION...THE STRONGER STORMS WILL
PRODUCE INTENSE DANGEROUS LIGHTNING.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT IS EXPECTED TO TURN NEARLY STATIONARY AND LINGER
OVER THE AREA INTO MIDWEEK. THIS WILL KEEP THE THREAT OF SEVERE
STORMS OVER EASTERN AND SOUTHEASTERN ILLINOIS THROUGH WEDNESDAY.

THE ILLINOIS RIVER SHOULD FALL BELOW FLOOD STAGE AT HAVANA MONDAY
AFTERNOON. THE RIVER AT BEARDSTOWN SHOULD FALL BELOW FLOOD STAGE
LATE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

ILZ027>031-037-038-042>044-048-051>053-191100-
CHRISTIAN-DE WITT-KNOX-LOGAN-MACON-MARSHALL-MCLEAN-MENARD-PEORIA-
PIATT-SANGAMON-STARK-TAZEWELL-WOODFORD-
600 AM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS OVER THE AREA LATER THIS
MORNING INTO THIS EVENING AS A COLD FRONT OVER WISCONSIN AND IOWA
MOVES SOUTHEAST. SOME SEVERE STORMS WILL BE POSSIBLE...WITH THE
MAIN SEVERE WEATHER THREATS BEING DAMAGING WINDS AND LOCALIZED
TORRENTIAL RAINFALL. IN ADDITION...THE STRONGER STORMS WILL
PRODUCE INTENSE DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT IS EXPECTED TO TURN NEARLY STATIONARY AND LINGER
OVER THE AREA INTO MIDWEEK. THIS WILL KEEP THE THREAT OF SEVERE
STORMS OVER EASTERN AND SOUTHEASTERN ILLINOIS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND THIS
EVENING.

The radar

The Lincoln radar (KILX), 89 km away, was scanning. The volume nearest the first event began at 13:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 18, 7:24 AM CST to 7:25 AM CST
Where
Morgan County, 1 mi N of Jacksonville
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Mesonet
Coordinates
39.745, -90.230

A tree and powerline were blown down 1 mile north of Jacksonville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252243.